Review: PDF OnlyMelamed Eldad; Bitton, Victor; Zelig, OrlyClinical Neuropharmacology: April 1986 - p 182-188 Buy Abstract Dose-related fluctuations in response to L-Dopa such as the “wearing-off” phenomenon are a common side effect of long-term L-Dopa therapy. In a retrospective clinical analysis, 18 of 32 chronically treated parkinsonian fluctuators developed a delay in onset of a beneficial effect induced by single doses of L-Dopa. In these patients, there was a threefold increase in latency from ingestion of the first morning dose to “start-up” of a response (from 0.4 ± 0.2 to 1.1 ± 0.3 h) in parallel to a twofold decrease in its duration (from 4.2 ± 1.1 to 1.7 ± 0.8 h). Longer durations of illness and of L-Dopa therapy, occurrence of totally ineffective doses, poorer responsiveness to afternoon and evening doses, and early-morning dystonia were more prevalent in this group. In 14 of the 32 parkinsonian fluctuators, monitored “start up” of clinical effect occurred at about an hour after the first morning oral dose of L-Dopa. The dose-induced elevations in plasma L-Dopa levels started after a mean of about 0.5 h and were maximal at 1.25 h. The study suggests that prolongation of “start-up” latencies in response to single doses of L-Dopa is a rather common complication of chronic treatment and may increase patients' disability by further decreasing the duration of daily “on” periods. Causes for this phenomenon are unknown but retarded absorption of orally administered L-Dopa may be important. © Williams & Wilkins 1986. All Rights Reserved.